Abstract 13926: Is Statin-Induced Isolated Muscular Weakness (IMW) Associated with Oxidation Injury?
The side effects associated most commonly with statin use in absence of CK-elevation are muscle related. Among the different types of onset weakness is probably the mildest and clinically most difficult to discover. In a total of 2000 (1074 males, 926 females; aged 10 - 84 years) patients with muscular side effects on statins but normal CK and TSH, 394 (19.7%) presented with IMW, 824 (41.2%) together with other symptoms. IMW appeared between 2 days and 7 months, mean 16.3 weeks, and disappeared between 1 and 43 days, mean 9.4, after stopping the respective statin. Drug related IMW was proven by blinded re-exposure to placebo or the respective statin in a double-blind, randomized manner in 98.2%. Assessment of plasma and urinary 8-epi-prostaglandin F2α (PGF2α), a reliable parameter for in-vivo oxidation injury, was performed at presentation and at each visit thereafter. Statin therapy usually is associated with a decrease in 8-epi-PGF2α. In 327 patients (82.9%) suffering from IMW, however, there was an increase in IP which returned to prevalues within 6 months in all except 7. Switching to other statins revealed, that 5 patients were intolerant to all the 6 compounds available in Austria, 9 to 5 and 14 to 4. Prevalence was not different among the statins, intraindividual tolerance greatly varied. In 41 patients an other type of muscular symptoms appeared after switching. No difference as to sex, age, type of statin and waist circumference was seen. The findings indicate that in the majority of patients statin-induced IMW may be associated with oxidation injury.
- © 2012 by American Heart Association, Inc.